Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2020, 9:07 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 9:07 PM MST (04:07 UTC)
- Expired
- Jul 24, 2020, 12:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 187 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WGUS55 KVEF 240407
FFWVEF
AZC015-240715-
/O.NEW.KVEF.FF.W.0007.200724T0407Z-200724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
907 PM PDT Thu Jul 23 2020
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 1215 AM MST.
* At 906 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 1.5 inches of rain have fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Southern Mohave County
Big Sandy River south of Wikieup.
This includes the following streams and drainages...
Santa Maria River, Graveyard Wash, Box Canyon Wash, Government
Wash, Bill Williams River, Burro Creek, Big Sandy River and Rupley
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, roads, and other low lying spots.
&&
LAT...LON 3466 11359 3461 11354 3430 11350 3430 11351
3431 11351 3431 11352 3431 11353 3431 11355
3446 11365 3447 11365
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM3 follow-up statements
412
WGUS75 KVEF 240507
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1007 PM PDT Thu Jul 23 2020
AZC015-240715-
/O.CON.KVEF.FF.W.0007.000000T0000Z-200724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1007 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FRIDAY
FOR SOUTHERN MOHAVE COUNTY...
At 1005 PM MST, The first round of thunderstorms had moved away and
weakened, but another storm was moving over Wikieup. This could add
more water to the Big Sandy River, possibly flooding secondary roads
such as Signal Road.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of Southern Mohave County
Big Sandy River south of Wikieup.
This includes the following streams and drainages...
Santa Maria River, Graveyard Wash, Box Canyon Wash, Government
Wash, Bill Williams River, Burro Creek, Big Sandy River and Rupley
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3466 11359 3461 11354 3430 11350 3430 11351
3431 11351 3431 11352 3431 11353 3431 11355
3446 11365 3447 11365
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM399
WGUS75 KVEF 240601
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1101 PM PDT Thu Jul 23 2020
AZC015-240715-
/O.CON.KVEF.FF.W.0007.000000T0000Z-200724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1101 PM MST Thu Jul 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FRIDAY
FOR SOUTHERN MOHAVE COUNTY...
At 1100 PM MST, thunderstorms with heavy rain had moved away from
the Big Sandy River. However, water is likely still flowing down the
river from earlier heavy rain.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
secondary roads which cross the Big Sandy River south of Wikieup
This includes the following streams and drainages...
Santa Maria River, Graveyard Wash, Box Canyon Wash, Government
Wash, Bill Williams River, Burro Creek, Big Sandy River and Rupley
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3466 11359 3461 11354 3430 11350 3430 11351
3431 11351 3431 11352 3431 11353 3431 11355
3446 11365 3447 11365
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM503
WGUS75 KVEF 240709
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1209 AM PDT Fri Jul 24 2020
AZC015-240719-
/O.EXP.KVEF.FF.W.0007.000000T0000Z-200724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1209 AM MST Fri Jul 24 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM MST EARLY THIS MORNING
FOR SOUTHERN MOHAVE COUNTY...
Heavy rain has ended, so no new flooding is expected. However, water
may still be flowing down the Big Sandy River, which could flood
secondary roads such as Signal Road. Please continue to heed any
road closures.
LAT...LON 3466 11359 3461 11354 3430 11350 3430 11351
3431 11351 3431 11352 3431 11353 3431 11355
3446 11365 3447 11365
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:00 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 23, 8:00 PM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 800 PM PDT Thu Jul 23 2020 .SYNOPSIS...Scattered thunderstorms with gusty outflow winds are likely across northwest Arizona today but are also possible across portions of Lincoln County. Thunderstorm chances will linger in northwest Arizona through Friday. Seasonably cool temperatures, breezy winds are expected areawide through the weekend. An uptick in monsoon moisture will be possible next week. && .UPDATE...Winds were settling down as expected over Lincoln County, so the Red Flag Warning will be allowed to expire. Thunderstorms over Mohave County had been few and far between thus far, and were still ongoing mainly east of Kingman. Forecast captures the trends well thus far, so no update planned at this time, but will continue to monitor in case thunderstorm chances need to be ended more quickly. && .AVIATION...For McCarran...Southwest winds generally at or below 10 knots overnight then light and variable after sunrise. Winds Friday afternoon are expected to be easterly and primarily below 10 kts. Thunderstorms are possible in the Peach Springs corridor and near the Mormon Mesa corridor Friday afternoon. Light winds expected by tomorrow morning. FEW clouds aoa 10K ft Friday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Typical drainage winds overnight with a southerly component generally under 15 kts Friday afternoon. FEW to SCT clouds aoa 10K ft. && .PREV DISCUSSION... 1218 PM PDT Thu Jul 23 2020 .SHORT TERM...through Sunday. Per the visual from mid-level water vapor, the closed low is now opening as it moves across central California. As expected, convective initiation is already occurring across Mohave County, while convective initiation attempts are happening across the southeastern half of Lincoln County. Instability continues to increase across those areas amid sufficient low-level moisture and steepened mid-level lapse rates (thanks to the mid-level wave and associated speed maxima). There will be sufficient shear across northern Mohave County this afternoon and evening, allowing for deeper, slightly organized convection there. The main concern with any convection through the afternoon and evening will be gusty outflow from nearby or distant thunderstorms. With isolated storms gusts up to 50 MPH are possible, but generally are expected to be 30-40 MPH. Tonight there remains the possibility of nighttime convection in Mohave County as an outflow shoots westward, possibly continuing convection for 2-4 hours after sunset. Though steering flow is relatively strong, slow moving convection along developing cold pools may result in very isolated flooding, specifically for southern Mohave County this evening. In addition to the thunderstorms today, breezy to locally gusty winds are still expected across portions of the southern Great Basin this afternoon, elevating fire danger. That said, the Red Flag has been left as is - ending 8 PM tonight. As the weakening shortwave pivots northeastward Friday winds will be reduced and breezy at best during the afternoon. Without extra convective support from the mid-level wave, convection across northwest Arizona on Friday is expected to be diurnal and favor the terrain for the most part. All other areas may see some cu buildups, but convection is unlikely on Friday. Weak cyclonic flow aloft will persist through the weekend, allowing dry conditions to continue for the region. There still may be isolated, terrain-driven storms in northwest Arizona through the weekend. Seasonably "cool", by late-July standards, conditions are expected to last through the weekend. .LONG TERM...Monday through next Thursday. By early next week there is a signal from ensembles that the typical monsoon ridge will become situated near the Four Corners, potentially priming the pump for a moisture surge Additionally Tropical Depression #8 may be a key factor in a surge of moderate to high-grade moisture by Wednesday or Thursday next week. Taking this with a grain of salt at the moment, but the potential for a decent period of thunderstorms and attending threats is increasing. Also, with the subtropical ridge developing, temps will increase above average once again next week. && .FIRE WEATHER...Today will be the last day of critical winds across the Great Basin. Tomorrow (Friday) breezy winds are expected but will be substantially weaker. Scattered thunderstorms possible this afternoon and Friday in northwest Arizona> More isolated thunderstorms are possible for Lincoln county this afternoon. A period of generally dry weather expected over the weekend, with potential for increasing monsoon moisture next week along with increasing temperatures. && .AVIATION...For McCarran...Southerly winds are expected to continue through the day today across the region with afternoon gusts generally 20 to 25 knots. Southerly winds will decrease by 02-03Z this evening, generally remaining below 10 knots. Scattered thunderstorms expected in the Peach Springs and near the Mormon Mesa corridors this afternoon/evening. Light winds expected by tomorrow morning. Some FEW to SCT aoa 10 Kft possible this afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Southerly winds will continue across the region today with gusts generally 20 to 25 knots. Scattered showers and thunderstorms are expected to mostly stay away from terminals today and remain across northwest AZ and far eastern southern NV. Gusty outflows are expected with any storms that develop but should remain across northwest AZ. Typical drainage winds will resume between 03- 04Z later this evening. Expect periods of clouds FEW to SCT aoa 10 Kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Morgan AVIATION...Salmen DISCUSSION/FIRE WEATHER...Boothe AVIATION...Kryston For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:20 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 10:56 AM MST | Tornado Warning | VEF | Mohave | 34 min |
| Jul 24, 11:00 AM MST | Areal Flood Advisory | VEF | Mohave | 52 min |
| Jul 24, 11:43 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Jul 24, 12:44 PM MST | Flash Flood Warning | VEF | Mohave | 86 min |
| Jul 24, 1:16 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 1:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 4:06 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.